Vermont, 2024

Winter Storm and Strong Wind in Vermont, December 4 to 6, 2024

December 4 to 6, 2024 · NWS ALY · 5 events in 3 counties and zones

A potent clipper low pressure system impacted southern Vermont late Wednesday, December 4 through Friday December 6, bringing widespread light to moderate and elevation-dependent, heavy snowfall and gusty winds. The heaviest snow fell in the highest elevations of the Southern Greens where upslope enhancement contributed to moderate to heavy accumulations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A potent clipper low pressure system impacted southern Vermont late Wednesday, December 4 through Friday December 6, bringing widespread light to moderate and elevation-dependent, heavy snowfall and gusty winds. The heaviest snow fell in the highest elevations of the Southern Greens where upslope enhancement contributed to moderate to heavy accumulations. Peak wind gusts throughout the region generally reached 30 to 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 4, 12:50 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 4, 12:50 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1250 PM EST Wed Dec 4 2024

.SYNOPSIS...
A clipper system will bring widespread snowfall to the region
through Thursday, with locally heavy accumulations mainly in
higher elevations of the Adirondack and Green mountains. Breezy
winds, cold temperatures, and additional snow showers east of
Lake Ontario and upslope the higher terrain will follow behind
the clipper Thursday afternoon through Friday, with the coldest
temperatures of the season thus far expected into the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Key Messages:

- A clipper system will bring widespread snowfall later
  Wednesday into Thursday with windy conditions and lake effect
  and upslope snow showers developing behind the passage of an
  arctic cold front.

- Winter Storm Warnings and Winter Weather Advisories are in
  effect for portions of eastern New York and western New
  England from Wednesday afternoon into Thursday/Thursday night.

Discussion:
.UPDATE...As of 1225 PM EST, latest scans from KENX are
beginning to show increasing reflectivity aloft across the
western Mohawk Valley and southern Adirondacks. However,
surface obs from across central NY are not showing snow making
it to the ground quite yet, likely due to dry air at the surface
well hinted at by temp/dewpoint spread. This will change over
the next 1-2 hours as wet bulb processes saturate the air and
allow snow to reach the surface. POPs have been updated to
reflect latest trends in radar and guidance, with little changes
elsewhere in the fcst. See previous discussion below...

Previous Discussion:
An upper-level trough/clipper will approach the area this
afternoon, which will lead to another widespread snow for much
of the area. It will be a dry day to start, with clouds
increasing and thickening from west to east by late morning with
increasing moisture aloft. Warm air advection/isentropic lift
will result in snow beginning to overspread the area this
afternoon, with snow falling moderate to locally heavy at times
over the foothills of the southern ADKs (central Herkimer,
southern Hamilton and northern Fulton counties) thanks to
orographic enhancement. Wet bulb processes will eventually allow
snow to begin to fall elsewhere, though this may be delayed as
forecast soundings show a layer of low-level dry air to overcome
mainly in the valleys. Downsloping effects will be possible
within portions of the Capital District due to the southwesterly
flow aloft from the Catskills reducing amounts there. Marginal
temperatures should limit snow accumulations across the mid-
Hudson Valley. Across southern Vermont, the Froude number less
than 1 will favor blocked flow initially and snow favoring the
upwind side of the southern Green mountains (i.e. Bennington
County), where the highest amounts are anticipated.

Snow will continue tonight into Thursday morning before
transitioning to lake effect and upslope snow showers with an
arctic cold front. Localized snow squalls are also possible with
steep low and mid-level lapse rates aloft favored Thursday
morning into the early afternoon. Additional light to moderate
snowfall accumulations are expected on Thursday. The Froude
number approaching or exceeding 1 on Thursday will favor the
steadiest snow reaching the peaks of the southern Greens or even
downstream into more of Windham County.

The highest snowfall totals (combining the synoptic and lake-
effect/upslope snow) remain favored across portions of the ADKs,
and in Bennington County, VT where 6 to 12 inches of snow is
possible, with locally higher amounts. Elsewhere, snowfall
amounts will range from just a coating to up to 6 inches with
the lower amounts within portions of the Hudson Valley from
Albany and points south and southern Litchfield County. Winter
Storm Warnings and Winter Weather Advisories are in effect for
portions of eastern New York and western New England in
coordination with surrounding offices.

Behind the arctic front on Thursday, windy conditions are expected
with gusts up to 40 mph, with the higher end favored mainly
across the Mohawk Valley into the Capital District, Berkshires
and eastern Catskills. This could lead to areas of blowing and
drifting snow.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
Upper level troughing will remain in place Thursday night
through Friday. Lake-effect and upslope snow showers should
continue but gradually decrease in coverage and intensity with
weaker forcing across the region. However, the approach of
another upper level shortwave may intensify the Lake Ontario band
by later Friday afternoon, especially with the development of a
multi-lake connection. Additional light accumulations are
possible mainly across the Adirondacks, western Mohawk Valley,
eastern Catskills and southern Vermont during this time with
little or no accumulation elsewhere. Windy conditions will
continue with gusts topping out around 40 mph. Friday will
feature the coldest temperatures of the season thus far with
highs in the 20s to lower 30s with upper teens across some
higher elevation areas. This will result in feels-like
temperatures in the single digits and teens most of the day
except lower 20s across the mid- Hudson Valley.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Key Messages:

- High confidence for colder than normal temperatures Fri night
  through the weekend. Breezy winds Friday night will result in
  wind Chills or feel-like temperatures in the single digits.

- Increasing confidence for temperatures to trend milder than
  normal for the first half of next week with multiple
  opportunities for periods of rain.

After a blustery and cold Friday, our winds start to gradually
weaken Friday night as the sfc pressure gradient slowly relaxes.
Broad, cyclonic flow aloft will maintain the cold air advection
regime with an additional shortwave rotating around the base of
the trough promoting lake effect snow showers into the northern
Catskills. With winds slowly weakening and the heart of the
arctic air mass overhead, temperatures turn a bit chillier
compared to previous night with the entire area dropping into
the teens. Single digits in the southern/western Adirondacks and
southern Greens. Subsidence builds into the Northeast on
Saturday as high pressure passes to our south which will help
diminish the lake effect snow showers. Temperatures remain
chilly on Saturday albeit not as cold as Friday but still about
10 degrees below normal. Lighter winds will help make it feel
not as chilly. A weak warm front pushes through the Northeast
Saturday night with weak warm air advection in the low and mid-
levels supporting a period of light snow for areas mainly north
of I-90. The strongest forcing exits by Sunday morning, allowing
the light snow to end with mainly dry conditions expected for
the rest of the day. Weak ridging and zonal flow building aloft
should also help temperature trend closer to normal.

A pattern change then ensues for the first half of the work week
as a disturbance amplifying in the Central CONUS allows ridging
over the East Coast to strengthen. This looks to promote warm
air advection and temperatures trending near to even warmer than
normal. Probabilistic guidance even shows 30 - 60% chance for
temperatures to exceed 50 degrees on Tuesday for area near and
south of I-90 as the warm sector overspreads the Northeast.
There will also be multiple opportunities for periods of
precipitation as shortwaves within the strong southwest flow
aloft track into the region ahead of the main cold front.
Marginal temperatures initially in the higher terrain areas may
allow for some wintry mix before transitioning to plain rain.
Valley areas likely will observe mainly rain.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18z Thursday...Satellite imagery shows OVC skies with
mid level clouds in place. Cig heights will gradually lower as
snow approaches from the west towards evening. Will mention
PROB30 for some patchy light snow with MVFR conditions prior to
onset of widespread snow. The prevailing snow should begin
between 01z-04z, and generally from NW to SE. Initially
conditions should be MVFR at snow onset, but then deteriorating
to IFR within a few hours of snow becoming persistent. Mainly
IFR conditions should occur until the steady snow ends between
13z-15z Thursday. Scattered snow showers and some squalls are
then expected through the rest of the TAF period ending 18z, so
will mention PROB30 to account for this.

Winds will be southerly around 8-12 kt with occasional gusts
around 20 kt, becoming west-southwest Thursday morning.

Outlook...

Thursday Night: Moderate Operational Impact. Windy With Gusts To 34 kts. Chance of SHSN.
Friday: Moderate Operational Impact. Windy With Gusts To 30 kts. NO SIG WX.
Friday Night: Moderate Operational Impact. Chance of SHSN.
Saturday: Low Operational Impact. Slight Chance of SHSN.
Saturday Night: Moderate Operational Impact. Chance of SHSN.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. Slight Chance of SHSN.
Monday: Moderate Operational Impact. Chance of SHRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Storm Warning until 4 AM EST Friday for NYZ032-033-038-
     082.
     Winter Weather Advisory until 1 AM EST Friday for NYZ039>043-
     047-050-054-058-063-083-084.
MA...Winter Weather Advisory from 4 PM this afternoon to 1 PM EST
     Thursday for MAZ001-025.
VT...Winter Weather Advisory from 4 PM this afternoon to 1 PM EST
     Thursday for VTZ015.
     Winter Storm Warning from 4 PM this afternoon to 4 AM EST
     Friday for VTZ013-014.

&&

SYNOPSIS...Speck
NEAR TERM...Rathbun/Speck
SHORT TERM...Rathbun
LONG TERM...Speciale
AVIATION...JPV
Hazardous weather outlook, Dec 4, 4:28 AM EST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
428 AM EST Wed Dec 4 2024

CTZ001-013-NYZ048-049-051>053-059>061-064>066-051200-
Northern Litchfield-Southern Litchfield-Western Schenectady-
Eastern Schenectady-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Greene-Western Columbia-Eastern Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
428 AM EST Wed Dec 4 2024

This Hazardous Weather Outlook is for northwestern Connecticut and
portions of eastern New York.

.DAY ONE...Today and tonight.

A widespread light snowfall is expected this afternoon through
tonight. The Thursday morning commute could be impacted in some
areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow will transition to snow showers with additional light
accumulations. Localized snow squalls are possible Thursday morning
into the afternoon resulting in brief whiteout conditions. Gusty
winds will lead to blowing and drifting snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

MAZ001-025-VTZ015-051200-
Northern Berkshire-Southern Berkshire-Eastern Windham-
428 AM EST Wed Dec 4 2024

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 PM EST THURSDAY...

This Hazardous Weather Outlook is for western Massachusetts and
southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ039>043-047-050-054-058-063-083-084-051200-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Southern Saratoga-Eastern Rensselaer-
Western Greene-Western Ulster-Southeast Warren-Southern Washington-
428 AM EST Wed Dec 4 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ032-033-038-082-051200-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Fulton-
428 AM EST Wed Dec 4 2024

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM
EST FRIDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

VTZ013-014-051200-
Bennington-Western Windham-
428 AM EST Wed Dec 4 2024

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
EST FRIDAY...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

In the hours before

Local storm report, Dec 4, 8:25 AM EST, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
825 AM EST Wed Dec 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     Snow             2 S Indian Lake         43.76N 74.28W
12/04/2024  M1.4 Inch        Hamilton           NY   CO-OP Observer

            CO-OP Observer station INDN6 Indian Lake.

0700 AM     Snow             1 SW Chatham            42.36N 73.61W
12/04/2024  M2.5 Inch        Columbia           NY   Cocorahs

            Cocorahs station NY-CB-23 Chatham 0.7 SW.

0700 AM     Snow             1 NW Niverville         42.46N 73.67W
12/04/2024  M2.7 Inch        Columbia           NY   Cocorahs

            Cocorahs station NY-CB-16 Valatie 2.9 N.

0700 AM     Snow             2 NNE Litchfield        41.77N 73.17W
12/04/2024  M1.1 Inch        Litchfield         CT   Cocorahs

            Cocorahs station CT-LT-7 Litchfield 2.3 NNE.

0700 AM     Snow             5 SSW Cornwall Bridge   41.75N 73.39W
12/04/2024  M1.2 Inch        Litchfield         CT   Cocorahs

            Cocorahs station CT-LT-20 Warren 2.4 WNW.

&&
Local storm report, Dec 4, 8:42 AM EST, 5 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
842 AM EST Wed Dec 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             1 S Valatie             42.41N 73.67W
12/04/2024  M2.5 Inch        Columbia           NY   Cocorahs

            Cocorahs station NY-CB-24 Valatie 0.5 S.

&&
Local storm report, Dec 4, 10:46 AM EST, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1046 AM EST Wed Dec 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     Snow             Halcott Center          42.21N 74.48W
12/04/2024  M2.0 Inch        Greene             NY   Broadcast Media

            WeatherNet6.

0700 AM     Snow             1 ESE Manchester Center 43.17N 73.02W
12/04/2024  M1.4 Inch        Bennington         VT   Cocorahs

            Cocorahs station VT-BN-7 Manchester 2.8 ENE.

0700 AM     Snow             6 WNW Westerlo          42.55N 74.15W
12/04/2024  M3.7 Inch        Albany             NY   Cocorahs

            Cocorahs station NY-AB-10 Rensselaerville
            2.1 NNW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 strong wind, 1 winter weather. Local standard time, as filed.

Winter Storm, Bennington

When
December 4, 2:15 PM EST to December 6, 3:28 AM EST
Where
Bennington forecast zone
Reported by
CoCoRaHS
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Zone average snowfall of 11.1 inches.

Winter Storm, Western Windham

When
December 4, 2:15 PM EST to December 6, 3:28 AM EST
Where
Western Windham forecast zone
Reported by
CoCoRaHS
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Zone average snowfall of 7.9 inches.

Winter Weather, Eastern Windham

When
December 4, 3:05 PM EST to December 5, 10:45 AM EST
Where
Eastern Windham forecast zone
Reported by
CoCoRaHS
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Zone average snowfall of 4.4 inches.

Strong Wind, Bennington

When
December 5, 7:00 AM EST to 10:00 PM EST
Where
Bennington forecast zone
Measured
33 kt (38 mph) measured gust
Reported by
Mesonet
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Strong Wind, Western Windham

When
December 5, 7:00 AM EST to 10:00 PM EST
Where
Western Windham forecast zone
Measured
33 kt (38 mph) measured gust
Reported by
Department of Highways
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222161, 1223765, 1222163, 1231631, 1231632.